MDJunction - People Helping People
 
Ask a Question
04/13/2012 02:45 PM

HC Dosing - 10 mg 2x/day ?

Spareme
Spareme  
Posts: 129
Member

So I really do not want to take hydrocortisone 4x a day. So I am taking it 10mg twice a day...upon waking and before lunch. Do you guys think that this is too high of a lunch dose? I have been fatigued lately and I do not know if it is this.
Reply

04/13/2012 04:45 PM
LittleMissMerrySunshine
LittleMissMerrySunshine  
Posts: 1811
Group Leader

I probably wouldn't take it like that. HC is a shorter acting steroid. The reason it was prescribed to be taken four time a day is because it is shorter-acting, thereby giving you more control over it.

We have to take the steroids to try and mimic the diurnal curve of cortisol. It is highest in the morning, midway at the midpoint of the day, and lowest at night. You will need to play with it to see what works best for you.

I am one of the very few people who take HC twice per day. I take mine 15mg in the morning and 10mg in the afternoon - usually at 5pm. I've thought about trying to split my last dose to 5mg at 2pm and 5mg at 5pm - now that I have increased my hours at work, but right now I am ill and stress dosing so much, it doesn't matter. Once I am back on a normal dose, I will probably try that.

Most people take it three times for day, with a larger dose in the mornings. You need the extra to get out of bed. But if you take all of your dose by lunch, what gets you through the rest of the day? I wouldn't last until 9pm...You would be taking your doses maybe six hours apart? What are your times for waking and going to bed?

If you really don't want to fool with the medication, HC probably isn't the best choice for you. You might do better on longer-acting prednisone, but you get less mineralcorticosteroid effect from it, so you might need florinef or salt. I'll look for more detailed information about your case on here, because I cannot remember if you are primary or secondary.

--Cynthia


04/13/2012 06:18 PM
ssinnge
 
Posts: 598
Member

I believe Cynthia is correct. HC is must shorter acting and therefore must be injested 3 to 4 times per day based on your doc's script. I switched over to prednisone which is longer acting and I take it only twice a day, but pred has more harsh side effects as opposed to other cor tisols. And the reason why you are feeling fatigued is exactly for that reason, you aren't spacing out the hc as you should, thereby your body is left unprotected throughout those other hours. And besides, I believe you are playing with fire to do it the way you are doing. Have you ever been in a addisonian crisis? Well, I have and your life is definitely on the line. So I urge you to space out your hc as doc instructed, or ask doc to change you over to a longer acting cortisol.

04/14/2012 05:11 AM
Spareme
Spareme  
Posts: 129
Member

Well even after I do take my HC I am still fatigued. I believe I am growth hormone deficient and that is why.

Prednisone made me extremely weak in the gym when I was on it. I had to rebuild all the muscle it broke down in just two weeks. I went from bench pressing nearly 375 lbs to barely doing 200. The stuff is so catabolic it is ridiculous. And I craved soda and sugary food all day on it. And it made me depressed.


04/14/2012 10:18 AM
LittleMissMerrySunshine
LittleMissMerrySunshine  
Posts: 1811
Group Leader

I gather from your response (please correct me if I am wrong) that you are a man who is probably a pretty good size. If that is the case, 20mg of HC is not a very high dose. There are many factors included in determining the correct dose for you, but sex, height, and weight are three big ones.

I am 5'2", 150lbs., and I take 25mg per day minimum.

How long have you been diagnosed? Did you give your body time to adjust to the meds? Exercise that strenuous is a huge stressor on the body, and AI patients who participate in activites like that will typically up-dose for those types of events. So if you were already deficient, and you are trying to get "caught up", but you are taking too low of a dose or just enough to maintain normal function, you are actually creating a bigger deficit. Does that make sense? That would explain your fatigue. Your cortisol levels cannot keep up with what you are trying to achieve. Therefore, you either need more cortisol (higher steroid dose) or less activity.

Are you primary or secondary? I can't seem to find that, and please forgive me. I'm a bit brain-fogged today with illness.


04/14/2012 11:54 AM
bob3bob3
bob3bob3Posts: 4213
Senior Member

For comparison. I am on a steroid mix equivalent to around 60mg/day HC. I am however overweight at around 300lb/132kg, but 6'4"/192cm. In day to day life I walk and bicycle around a lot. When sedentary I could drop 10-15mg without problems.

The cortisol from HC rise and falls off fast. Fatigue that you think might be low blood sugar can in fact be high blood sugar! The defining difference tends to be higher BP with higher BG. Its a good idea to keep the cortisol curve smooth and shaped or you get peaks and troughs that are hard to figure. Even better if you take the HC after food.

You can get away with two or even one dose of HC/day if you have partial primary AI. Not for secondary though. Also keep in mind that if you have secondary you'll have to address mineralocorticoid (affecting hydration) and androgen (mostly testosterone) suppression some day.

As Cynthia suggest, I don't think you are taking enough both in total and at the right time.

Bob (Australia)


04/14/2012 01:27 PM
ButtonButton
ButtonButtonPosts: 1148
Member

For another comparison of HC dosing and individual needs . . .

I am petite, 5 foot 2 inches and 90 pounds. I have both primary and secondary AI and an underlying auto-immune disorder, so my overall corticosteroid needs may be different than the "norm" - however you want to define "norm."

I take a minimum of 30 mg of HC daily. On 25 mg of HC I feel systemically ill. I take the HC on divided doses 5 x a day. This strategy has been the optimal for me.

I stress dose with liquid prednisolone. It seems to provide a longer period of coverage when I feel the inevitable s-l-i-d-e or

c-r-a-s-h coming.

When I started the AI treatment journey I was much in denial. I minimized my dosing. Skipped doses all together. I could not see how such a tiny white pill could make me feel better. My symptoms grew progressively worse. Of course . . . .

Take importance of the role of steroid replacement therapy. It may not be a quick relief of your symptoms of your AI symptoms. It took several months on a consistent and regular dosing of corticosteroid (HC and Prednisolone) before I began to feel substantially better.

Better days are ahead for you.

- Karen -


04/14/2012 04:00 PM
ITeach91
ITeach91  
Posts: 1872
VIP Member

As for the prednisone and the effects of weakness and sugar cravings, these side effects are common when prednisone is used as a steroid for reasons other than hormone replacement. In other words, if hormone replacement is targeted specifically to replace the hormone the body does not have, there are few side effects. If it is given as an additional supplement, thus causing excess cortisol in the system, there are numerous side effects.

Even docs don't always realize this. When I first went on the pred, my gp warned me I would get "moon face," brittle bones, weight gain, etc., etc. None of these things happened, just as my endo had told me, if you replace it correctly and not go to excess you will not have those side effects. I have actually gotten stronger and lost weight (58 lbs so far) on prednisone.

Deb


04/14/2012 07:37 PM
Spareme
Spareme  
Posts: 129
Member

Yes I believe you guys are right. My doctor himself used hc and prednisone. He is not an endo which was my first mistake in seeing someone who does not monitor me. I got a new doc who is an endo and good thank god. But you are all right. One day I took 35 Mgs of hc and felt great. I like to weight lift for 2 hours at a time 4 days a week. I am already on every other hormone but GH which I will find out soon if I need it. My old doc was taking lots of hc and prednisone and I guess gained 20 lbs of water weight and freaked out so he will not rx more. Hopefully my new doc will if I find it improves my condition. Thank you all do much for the replies. I am so sick of incompetent docs. I had one endo tell me that no one ever needs more hc than 20mg. I have a hard time believing that exactly 20 mg even makes it to the body after it ha to travel through stomach acid etc. I have actually been taking the cortef sublingually as I find it works better that way.

04/14/2012 07:50 PM
Spareme
Spareme  
Posts: 129
Member

Plus I lose weight and muscle which I do not want. I am guessing my hc isn't high enough.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved